Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 27, 2017Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 27, 2017, 11:37 PM CDT for Redwood County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 11:37 PM CDT (04:37 UTC)
Expired
Jun 28, 2017, 12:00 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS83 KMPX 280437
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 PM CDT TUE JUN 27 2017

MNZ073-280500-
Redwood-
1137 PM CDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY...

At 1136 PM CDT, a strong thunderstorm was located near Tracy, or 12
miles southeast of Marshall, moving northeast at 40 mph.

Half inch hail is possible with this storm. 

This storm will remain over mainly rural areas of southwestern 
Redwood County, including the following locations: Vesta, Lucan, 
Milroy and Revere.

This includes U.S. Highway 14 between mile markers 45 and 57.
 
LAT...LON 4447 9559 4455 9544 4454 9536 4459 9535
      4419 9533 4420 9559
TIME...MOT...LOC 0436Z 231DEG 36KT 4430 9563 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 27, 6:42 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 6:42 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 429 PM CDT Tue Jun 27 2017

The short term concerns are the convective trends/severe weather
threat tonight and Wednesday.

Current mosaic radar showing some isolated convection over the far
northwest cwa. Highly elevated thunder associated with some
waa/layered frontogenesis ahead of a weak short wave/differential
vorticity advection. This is expected to remain over the far
northwest cwa into the early evening and weaken. Redevelopment is
expected farther west in the Dakotas and Nebraska region later this
evening as the western trough advances east along the main
instability axis and the 55kt low level jet develops. This will
translate east into eastern MN by 12z Wed with high PWs of around
1.75 forecast...should develop some heavier rainfall with the
organized convection. Severe weather parameters remain best to the
west of the area during the overnight...although strong wind gusts
and hail cannot be ruled out.

The acitivity should be ongoing in the morning mainly across the
central/eastern areas. Again strong winds/hail possible with the
stronger convection as it moves east. Various deterministic and high
res models have been slowing the progression of the front across the
cwa during the day Wednesday. This will have to be monitored for any
clearing to the west will instigate rapid destabilization along the
front and could lead to at least some scattered strong/possibly
severe convection.  This looks best across east central Minnesota
after 20Z or so and then moving into west central Wisconsin through
the rest of the afternoon/early evening. The current SPC day2
outlook looks good at the moment with marginal risk remaining along
and ahead of the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 429 PM CDT Tue Jun 27 2017

For the long term, we will have one more deep trough and cool period
to work across the region this weekend before a pattern shift sets
in next week as the western ridge flattens and shifts east. This
pattern shift next week will push the main belt of westerlies to our
north, allowing warmer and more humid air to stream north next week.

We'll be starting the long term Wednesday evening with the remnants
of scattered activity from Wednesday afternoon working across
western WI in a decaying state. After that, Thursday looks dry and
sunny as upper ridging builds over the upper MS River Valley in
response to a trough digging across. Given the mostly sunny
conditions expected, did boost forecast highs Thursday a couple of
degrees above blended guidance given its cool bias during the warm
season in situations like this.

That trough to the west Thursday will come this way Thursday night,
with thunderstorm activity expected to accompany it. How widespread
that activity will be is still at question with the models. What we
are confident in is the cold front that comes through Wednesday will
be stalled out across Iowa, with the greatest potential for storms,
including heavy rain and severe weather down along the I-80
corridor. We'll have an inverted trough swinging through here
Thursday night into Friday, with our best precip chances residing
out ahead of it. The ECMWF/MPAS are most bullish with our precip
potential as they develop a surface low along the boundary in IA
Thursday night, with a complex of showers and storms coming across
south central MN toward western WI Thursday night/Friday morning.
The NAM/GFS are not as strong with a wave developing Thursday night
and have considerably less QPF in terms of amounts and coverage in
the MPX area. We did increase the PoPs across the south late
Thursday night night and have high chance/low likely PoPs working
northeast across the area with the inverted trough Friday.

For the weekend, the best threat for rain looks to be Saturday as an
upper trough and associated pocket of relatively cold mid level air
work through. Precip chances will linger in the east through Sunday
as moist cyclonic flow lingers. With h85 temps dropping back below
10C, we'll see temperatures fall well short of 80 this weekend, but
we will not repeat the fun of highs in the 60s we saw last weekend
as we'll be both warmer at h85, with less shower/cloud coverage as
well.

Next week, as heights build across the CONUS and the main belt of
westerlies retreats into Canada, we'll open ourselves up to warm
EMLs and strong capping, which will keep us dry Monday and Tuesday.
The next boundary is not expected to arrive until the middle of next
week, but capping issues will continue to impact this boundary.
Though turning warmer next week, it just looks like typical summer
warmth for us, with warmest air looking to stay locked up to our
west and southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jun 27 2017

Confidence is high that TSRA will develop in western Minnesota
late this evening, and move eastward overnight. Currently, timing
is the big concern as models have sped up on the development of
storms an hour or two earlier. This has led to an hour or two
adjustment on the current tafs. Confidence is also high on a
period of moderate to heavy rainfall with cigs lowering to MVFR or
even IFR for short periods. The worst conditions are likely in a 2
to 4 hour window, and this is why a tempo period of 3SM TSRA has
been added. I do not think this will be a continuous TSRA event,
but a good 1 to 2 hours of lightning is likely with the main band
of storms. After the main band of storms move across the area, a
large area of SHRA and embedded TSRA is possible. Will continue
the same with SHRA during the morning, with more development in
the afternoon along the front.

KMSP...

Confidence remains high on the development of TSRA after midnight,
with the best time frame between 9-13z with occasional TSRA and a
large duration of SHRA. Cigs will likely begin to lower once the
heavier rainfall develops toward sunrise. After 13z, there will
likely be a long period of MVFR cigs with occasional SHRA.
Redevelopment of TSRA is also possible during the afternoon before
the cold front moves through.

/OUTLOOK FOR KMSP/

Fri...VFR. Chance MVFR with TSRA. Winds variable 5 kts.
Sat...VFR. Chance MVFR with TSRA. Winds WNW 5-10 kts.
Sun...VFR. Chance of TSRA/SHRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jun 27, 7:18 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Tue Jun 27 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
718 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Widespread showers and thunderstorms are expected late tonight.
There is a Marginal Risk of severe thunderstorms across western
into south central Minnesota for large hail and damaging winds.
Otherwise, the storms will be capable of producing heavy rainfall
and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight Risk of severe thunderstorms Wednesday
southeast of a line from Fairmont to Eau Claire and a Marginal
Risk across the rest of south central and east central Minnesota,
and west central Wisconsin. Large hail...damaging winds and heavy
rainfall are possible with storms that redevelop Wednesday
afternoon.

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later tonight in
southwest Minnesota.

In the hours before

Special weather statement, Jun 27, 11:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 PM CDT TUE JUN 27 2017

MNZ073-280500-
Redwood-
1137 PM CDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY...

At 1136 PM CDT, a strong thunderstorm was located near Tracy, or 12
miles southeast of Marshall, moving northeast at 40 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern
Redwood County, including the following locations: Vesta, Lucan,
Milroy and Revere.

This includes U.S. Highway 14 between mile markers 45 and 57.

LAT...LON 4447 9559 4455 9544 4454 9536 4459 9535
      4419 9533 4420 9559
TIME...MOT...LOC 0436Z 231DEG 36KT 4430 9563

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:44 PM CDTSpecial Weather StatementMPXHennepin31 min
Jun 28, 3:24 PM CDTSpecial Weather StatementMPXAnoka51 min
Jun 28, 3:37 PM CDTSpecial Weather StatementMPXWashington23 min
Jun 28, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota24 min
Jun 28, 4:08 PM CDTSevere Thunderstorm WarningMPXGoodhue22 min
Jun 28, 2:41 PM CDTSpecial Weather StatementMPXPierce34 min
Jun 28, 4:12 PM CDTSpecial Weather StatementMPXSaint Croix33 min
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix40 min
Jun 28, 4:30 PM CDTTornado WarningMPXPierce, Saint Croix32 min
Jun 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce46 min
Jun 28, 5:12 PM CDTSpecial Weather StatementMPXSaint Croix63 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.